‘Tonic clonic seizure’ secondary to lumbar spine surgery: a case report
As the average life expectancy is prolonged and the quality of life improves, interest in lumbar spinal stenosis is increasing. Surgical therapy is conducted if there is no symptomatic improvement after an appropriate conservative treatment. However, even after a surgical treatment of lumbar spinal stenosis, various complications, such as infections and dysfunctions in the cardiovascular or nervous system, can occur. Among the various complications, a postoperative seizure is not very common. Although they can be caused by drugs if the patient has an internal disease, particularly a hypofunction in the renal system or an immunologic anomaly, it occurs rarely without a history or an internal problem. The authors experienced a case of tonic clonic seizure secondary to lumbar spine surgery, and report it in this paper with a review of literature.
KeywordsSeizure Spine surgery
Complications after surgical treatment of lumbar spinal stenosis include cardiovascular and pulmonary problems, nerve and dura mater injuries, cerebrospinal fluid leaks, complications of instrumentation, peritoneum and visceral injuries, and infections. However, case reports of a seizure, after spinal stenosis surgery, are rare.
In the case documented by the authors, the patient did not have any condition or history that might trigger a seizure. Therefore, we tried to discover the reason by reviewing various case reports on seizures that occurred due to rare causes after the surgical treatment of lumbar parts.
After breakfast on the eighth day after surgery, the patient's mental condition suddenly became confused and irritable, and he showed a generalized seizure pattern, which was a tonic clonic seizure, which continued for about 2 min, after which he lost consciousness.
After recovery, the drugs (intravenous antibiotics and oral rifampin) that could cause a seizure were excluded or changed. Three weeks after the surgery, the patient left the hospital by independent walking and did not have any seizures during the follow-up for 6 months after surgery.
Since 1950, when Verbiest and Ehni named "spinal stenosis" for the narrowness of the neural canal and the neurogenic creeping radiating pain of the lower limbs, many different conservative and surgical treatment techniques have been introduced. The main issue of spinal stenosis is the gait disturbance and interferences with daily life of aged patients due to pain, and the main goal of treatment is the improvement of the quality of life through health promotion. Therefore, the treatment technique is determined after sufficient consideration is given to the systemic condition and natural progress of the patient. We choose surgical treatment depending on the degree and period of symptoms, the type and degree of stenosis, the accompaniment of instability and malformation, the degree of disk degeneration, and the accompanying internal condition. Postoperative complications are the main interest area in the treatment of spinal diseases, and it is essential for the treatment of the patient to have general knowledge about the generation, recognition, and prevention of complications.
A case was reported though that the traumatic spondyloptosis was developed secondary to a seizure while driving . However, reports of seizures after spinal stenosis surgery are rare. The frequent reasons for a seizure include idiopathic epilepsy, post-meningitis, sustained myoclonus, cerebrovascular disease, eclampsia, hyponatremia, water intoxication, brain metastasis of a malignant tumor, allergy to contrast medium, dialysis, cerebritis, and unknown causes. In our case, however, as we mentioned above, the patient did not have any history of seizure or any abnormal findings from hematological, radiologic, or operational examinations.
During a review of the literature, we found an interesting fact: the intravenous antibiotics used after surgery, or the unproven regimens or treatments for infection prevention which are used as tips by surgeons, can be the causes of a postoperative seizure. The representative examples are intravenous antibiotics such as ciplofloxacin, amoxicillin, and piperacillin, tuberculostatic drugs such as isoniazide and rifampin, and antibiotics such as penicillin and ceftezole used in a mixture with distilled water for washing the operated regions. The first notable reports were the “Statistical considerations on 18 cases of the Zanoli–Vecchi syndrome observed at the Rizzoli Orthopedic Institute”  in 1964 by the Italian surgeons O. Civai and R. Chesi., as well as the “Etiologic hypothesis of the Zanoli–Vecchi postoperative convulsive syndrome”  by Zanoli R. and Chiandussi D. According to them, in 1946, Walker demonstrated that the injection of 500 to 2,500 UI of penicillin into the cortex could cause a focus of seizure in animals. Later, this methodology was used by many researchers for experimental studies of seizures, which demonstrated that cortical injection as well as local application had the same effect. Furthermore, it was recently demonstrated that the ventricular injection of about 3,000 UI of penicillin could cause a generalized seizure activity (COCEANI, LIBMAN, and GLOOR). Therefore, it was claimed that it is valid to assume that diluted penicillin in liquor also could cause a seizure. In other words, the assumption and hypothesis by R. Zanoli and Chiandussi is that, during the washing at the end of a surgery, the diluted penicillin solution mixed with distilled water penetrates into and stimulates the dura mater, and when it contacts nerve tissues it could cause a seizure crisis.
Furthermore, we found other surprising facts: the complications occurred in patients who underwent conventional spinal surgeries without any direct relationships with the complexity of surgery, type of anesthesia, or the prone posture of the patient on the operating table, and 18 cases out of 2,401 were reported. In addition, C.S. Lin et al.  and W. Arkaravichien et al.  reported on the occurrence of a seizure by piperacillin–tazobactam and cefazolin, respectively, which were intravenously injected into patients with weakened renal function. Yoshima et al.  reported on the occurrence of a seizure after an intravenous injection of cefotaxime to a 45-year-old male who was hospitalized with acute cholecystitis. Although reports of a seizure by the toxicity of isoniazide are common, as a rare case, Abed WT et al.  reported on one caused by a “rifampicin/clindamycin-impregnated shunt catheter.”
Our case was a tonic–clonic seizure which appeared after surgical treatment of lumbar parts. We could not find the cause from the history or internal examination of the patient. From a review of literature on many case reports, rare causes of seizures included the antibiotics mixed with water for cleansing the surgical region, intravenous antibiotics used for the prevention of infection after surgery, and the rifampin that the authors used as a tip. However, the authors presumed that, because the patient had no serious abnormality in his renal or immunologic functions, the Zanoli–Vecchi postoperative convulsive syndrome which occurred by the antibiotics mixed with water for washing during the surgery is the most suspected cause. Nevertheless, we do not have a definite answer for this. We report this case because a seizure is a rare complication that all surgeons need to be aware of before and after a surgery of a lumbar part.
- 7.Alan HD, Atul AD, Robert AH (2009) Traumatic spondyloptosis resulting from high energy trauma concurrent with a tonic clonic seizure. J Spine 9:1–4Google Scholar